eISSN: 1731-2531
ISSN: 1642-5758
Anaesthesiology Intensive Therapy
Current issue Archive Manuscripts accepted About the journal Editorial board Journal's reviewers Abstracting and indexing Subscription Contact Instructions for authors Ethical standards and procedures
SCImago Journal & Country Rank

 
5/2019
vol. 51
 
Share:
Share:
more
 
 
Letter to the Editor

Is this TRALI, TACO, or just pneumonia? – a case report of acute respiratory failure

Michał Pluta
1
,
Magdalena Dziech
1
,
Tomasz Jaworski
2
,
Łukasz J. Krzych
2

1.
Students’ Scientific Society, Chair of Anaesthesiology and Intensive Care, Medical University of Silesia in Katowice, Poland
2.
Chair and Department of Anaesthesiology and Intensive Care, Medical University of Silesia in Katowice, Poland
Anaesthesiol Intensive Ther 2019; 51, 5: 414–416
Online publish date: 2019/12/04
Article file
- Is this TRALI.pdf  [0.51 MB]
Get citation
ENW
EndNote
BIB
JabRef, Mendeley
RIS
Papers, Reference Manager, RefWorks, Zotero
AMA
APA
Chicago
Harvard
MLA
Vancouver
 
 
Dear Editor,
Blood transfusion carries some risk of complications. Transfusion-related acute lung injury (TRALI) is a rare but potentially fatal variant of acute respiratory failure (ARF), occurring as non-cardiogenic pulmonary oedema [1]. In patients with chronic circulatory failure, TRALI can co-exist with transfusion-associated circulatory overload (TACO). Moreover, TRALI should be differentiated from pneumonia [2].

Case PRESENTATION

A 69-year-old female patient was admitted to the intensive care unit (ICU) from the emergency department (ED) due to hypovolaemic shock resulting from massive upper gastrointestinal (GI) bleeding. On admission, the patient was cons­cious (Glasgow Coma Scale – 15 pts), in logical verbal con­tact, with circulatory failure (noradrenaline – 0.23 µg kg-1 min-1). Endotracheal intubation was performed, and mechanical ventilation was initiated. Moreover, antihemorrhagic treatment (terlipressin, tranexamic acid, calcium) and haemodynamically-guided fluid resuscitation were applied. A rescue attempt was made to manage the bleeding endoscopically, which failed. CT was performed, evidencing a haemorrhaging duodenal tumour. The patient underwent emergency Whipple surgery.
In the perioperative period, the patient required numerous transfusions of blood products (7 units of red cell concentrate, 14 units of fresh frozen plasma, 1 package of platelet concentrate, 14 units of cryoprecipitate). The patient developed circulatory failure (escalation of noradrenaline to the dose of 0.91 µg kg-1 min-1) and respiratory failure (a decrease in the Horo­witz index from 408 to 203).

Differential diagnosis

The differential diagnosis of ARF was performed, involving the cardiogenic and non-cardiogenic causes resulting from infection (pneumonia, sepsis) and the effects of non-infective factors (aspiration of gastric content, pancreatitis, post-transfusion complications, pneumothorax, pulmonary embolism, intra-alveolar haemorrhage).
Bedside X-ray revealed massive, mottled shades located on both sides of perihilum areas (Figure 1A). Echocardiography (the FATE protocol) demonstrated a normal left ventricular systolic function and the presence of low amounts of fluid in both pleural cavities. The size of cardiac cavities was normal. Collapse of the inferior vena cava was slight. Ultrasound of the lungs (the BLUE protocol) disclosed the profile B with the visible sliding sign. The parameters of haemolysis were not elevated. Since the concentration of procalcitonin was low, the infectious origin of disorders was excluded. The elevated values of NT-proBNP at a normal echocardiographic image were considered secondary to lung injury. The results of additional tests were presented in Table 1.
Given the above findings, TRALI was suspected. Symptomatic treatment was implemented; a follow-up X-ray performed after 48 hours showed the regression of changes (Figure 1B).

Discussion

The combination of the history taken with clinical experience and the available diagnostic tools, i.e. bedside US (point-of-care ultrasonography – POCUS), analysis of critical parameters (point-of-care testing – POCT), and laboratory testing allows to determine the most common causes of ARF. In patients receiving blood preparations, post-transfusion complications should, however, always be considered, especially when standard diagnostic methods do not allow to recognise the ARF cause.
TRALI is the most common cause of deaths related blood transfusion [1]. Since specific laboratory tests are not available, TRALI is a diagnosis of exclusion based on the clinical picture and radiological imaging [3]. The injury can develop after the transfusion of any blood preparation, although the majority of cases concern the supply of plasma [4]. The pathogenesis of TRALI is still open to debate and arouses numerous controversies [5].
The ARF symptoms (1) sudden onset, (2) with hypoxaemia (the Horowitz index < 300 and/or SpO2 < 90% without oxygen therapy, and/or other clinical features of hypoxaemia), X-ray-detected bilateral lung oedema, with no evidence of cardiogenic origin of disorders (features of left atrial overload), (3) without other concomitant risk factors of acute lung injury (ALI), (4) and transfusion time frame (up to 6 hours), enables the diagnosis of TRALI. In case of transfusion of larger volume of blood products there is the possibility of the occurrence of a late character TRALI, up to 72 hours from the beginning of transfusion. Implementing the proper treatment, even only symptomatic, promotes regression and changes prognosis.
Transfusion-related complications should be reported to the Regional Centre of Blood Donation and Blood Treatment. Whenever another transfusion is needed, leukocyte-poor preparations ought to be ordered.

Conclusions

Differential diagnosis of ARF in patients receiving blood preparations should consider TRALI, TACO and immunologic haemolytic reaction, irre­spective of the history taken. The occurrence of any transfusion-related complication should be reported to the respective blood transfusion services.

ACKNOWLEDGEMENTS

1. Financial support and sponsorship: none.
2. Conflict of interest: none.

References

1. Jaworski K, Maślanka K, Kosior DA. Transfusion-related acute lung injury: a dangerous and underdiagnosed noncardiogenic pulmonary edema. Cardiol J 2013; 20: 337-344. doi: 10.5603/CJ.2013. 0091.
2. Semple JW, Rebetz J, Kapur R. Transfusion-associated circulatory overload and transfusion-related acute lung injury. Blood 2019; 133: 1840-1853. doi: 10.1182/blood-2018-10-860809.
3. Kleinman S, Caulfield T, Chan P, et al. Toward an understanding of transfusion-related acute lung injury: statement of a consensus panel. Transfusion 2004; 44: 1774-1789.
4. Vlaar AP, Juffermans NP. Transfusion-related acute lung injury: a clinical review. Lancet 2013; 382: 984-994. doi: 10.1016/S0140-6736(12)62197-7.
5. Warkentin TE, Greinacher A, Bux J. The transfusion-related acute lung injury controversy: lessons from heparin-induced thrombocytopenia. Transfusion 2015; 55: 1128-1134. doi: 10.1111/trf.12994.
This is an Open Access journal, all articles are distributed under the terms of the Creative Commons Attribution-NonCommercial-ShareAlike 4.0 International (CC BY-NC-SA 4.0). License (http://creativecommons.org/licenses/by-nc-sa/4.0/), allowing third parties to copy and redistribute the material in any medium or format and to remix, transform, and build upon the material, provided the original work is properly cited and states its license.
Quick links
© 2020 Termedia Sp. z o.o. All rights reserved.
Developed by Bentus.
PayU - płatności internetowe